Alert archive / West Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 20, 2018, 2:49 PM EDT for 4 counties in West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 20, 2018, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
Counties Clay County, WV, Fayette County, WV, Raleigh County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WWUS81 KRLX 201849
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT FRI JUL 20 2018
WVZ015-016-018-026>029-034-515>517-519-201915-
Wyoming-Calhoun-Northwest Raleigh-Clay-Roane-Southeast
Raleigh-Boone-Kanawha-Northwest Nicholas-Gilmer-Braxton-Northwest
Fayette-
249 PM EDT FRI JUL 20 2018
...A BROKEN LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN
CALHOUN...WEST CENTRAL NICHOLAS...SOUTHWESTERN GILMER...EASTERN
KANAWHA... SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE...NORTHWESTERN
RALEIGH... NORTHEASTERN WYOMING...CLAY...WESTERN FAYETTE AND
SOUTHEASTERN BOONE COUNTIES...
At 248 PM EDT, radar indicated a broken line of thunderstorms were
located along a line extending from 6 miles southeast of Spencer to
near Glen to 6 miles south of Bald Knob. Movement was east at 25 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Beckley, Fayetteville, Spencer, Clay, Oak Hill, Montgomery, Mount
Hope, Mabscott, Ansted, Oceana, Sophia, Clendenin, Glasgow, Smithers,
Gauley Bridge, Pratt, Prosperity, Burnwell, Arnoldsburg and Crab
Orchard.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 19 and 48.
West Virginia Turnpike between mile markers 43 and 79.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3771 8171 3771 8172 3777 8168 3778 8164
3779 8161 3780 8162 3780 8163 3783 8165
3831 8136 3880 8139 3886 8092 3831 8089
3764 8129
TIME...MOT...LOC 1848Z 270DEG 20KT 3873 8130 3832 8127 3778 8160
$$
09What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:36 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 20, 2:36 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Charleston WV 236 PM EDT Fri Jul 20 2018 .SYNOPSIS... Showers and thunderstorms expected tonight with a warm front moving approaching the area. Low pressure surface and aloft moves in for the weekend. Cold front arrives late next week. && .NEAR TERM /THROUGH SATURDAY/... As of 215 PM Friday... Bands of showers and thunderstorms out ahead of a warm front to our west will continue to move through the area through this evening. Some of these storms could produce very heavy downpours as PWs in the 1.5 to 2.0 range through the forecast period. Stacked low pressure system currently over the western Great Lakes will move southeast and over our area through this weekend. Warm front from this system will be the focus for convection later this evening and early Saturday morning for areas along the Ohio River, Southeast Ohio and Northeast Kentucky. All this shifts eastward over the area during the day on Saturday as Cold front from low passes through during the day on Saturday and stacked low pressure approaches Saturday night. Tried to time PoPs with current convection and the rest of this afternoon into this evening, keeping higher PoPs along the Ohio river and points west. Generally went with consensus temps tonight and went a tad lower on Highs for Saturday with clouds and storms around. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 338 AM Friday... A vertically stack low pressure system is expected to move from IN, south over the OH Valley and KY during the weekend. As this system slowly move southward, several vorticity maxima will rotate around the low, bringing upper level forcing across the OH Valley and WV. Models show PWATs from 1.5 to 2.0 inches with sfc based CAPE reaching 2500 J/Kg Saturday, and 1500 J/Kg Sunday. Although deep layered shear is low, the environment will be conducive to rounds of showers and thunderstorms, some with heavy rain. There is a marginal threat for flash flooding on Saturday. Rainfall on Saturday could produce nearly saturated soils, making the threat for flooding with less rain on Sunday. The wettest ground is currently from around the Charleston metro north and east through Clarksburg, Elkins and Beckley...with drier ground in place in the Mid Ohio Valley and basins that drain into the Tug Fork/Big Sandy. Since the flooding threat is limited at this point, will mention in HWO. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 358 AM Friday... By Monday, a cold front will approach from the west. Expect southwest flow to pump moisture to our area bringing unsettled weather during the first half of next week. Went with a consensus blend for now. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 1015 AM Friday... Brief MVFR/IFR in Showers and thunderstorms over the area the rest of this afternoon and into this evening. Warm front to our west will move into the area tonight and tomorrow. This will keep MVFR/IFR storms in the forecast through Saturday. Timing of this front as progresses through the region may allow a brief window for some very patchy fog to form in the mountain valleys, mainly affecting EKN between 06Z-12Z before storms arrive Saturday morning. Again MVFR/IFR in cigs/vsbys and brief wind gusts 15-25kts possible with these storms as they pass through the region overnight tonight and Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: Coverage and intensity of showers and thunderstorms later this evening through Saturday may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in showers and thunderstorms Saturday night and Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/MZ NEAR TERM...JS SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JS
Hazardous weather outlook, Jul 20, 12:59 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1259 PM EDT Fri Jul 20 2018 KYZ101>103-105-OHZ083-087-211700- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Lawrence OH- 1259 PM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for northeast Kentucky and portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms could produce damaging winds and small hail across southeast Ohio and northeast Kentucky this afternoon through late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rounds of showers and thunderstorms could produce saturated soils leading to localized flash flooding Saturday and Sunday. A flash flood watch may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084>086-WVZ005>009-013-014-211700- Perry-Morgan-Athens-Washington-Vinton-Meigs-Gallia-Wayne-Cabell- Mason-Jackson WV-Wood-Lincoln-Putnam- 1259 PM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. An isolated severe thunderstorm could produce damaging winds and small hail across southeast Ohio and western West Virginia this afternoon through late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rounds of showers and thunderstorms could produce saturated soils leading to localized flash flooding Saturday and Sunday. A flash flood watch may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ010-011-015>020-024>034-039-040-515>526-211700- Dickenson-Buchanan-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1259 PM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rounds of showers and thunderstorms could produce saturated soils leading to localized flash flooding Saturday and Sunday. A flash flood watch may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 20, 10:51 AM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
1051 AM EDT FRI JUL 20 2018
KYZ101-102-201530-
Greenup-Carter-
1051 AM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GREENUP AND
CARTER COUNTIES...
At 1051 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Vanceburg to Gates.
Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Load, Gesling, Letitia, Carter, Grahn, Hopewell, Brushart,
Willard, Hitchins, Warnock, Soldier and Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
174.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3833 8332 3834 8323 3843 8323 3847 8319
3849 8319 3855 8310 3866 8305 3869 8292
3819 8289 3818 8299 3820 8301 3820 8304
3818 8305 3823 8309 3827 8317 3823 8322
3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 1451Z 260DEG 28KT 3851 8340 3825 8339
09Special weather statement, Jul 20, 1:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Charleston WV 140 PM EDT FRI JUL 20 2018 WVZ013-015-026-201815- Boone-Kanawha-Lincoln- 140 PM EDT FRI JUL 20 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA...EAST CENTRAL LINCOLN AND NORTHWESTERN BOONE COUNTIES... At 140 PM EDT, a strong thunderstorm was located near Julian, or 9 miles north of Madison, moving east at 35 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Charleston, South Charleston, Chesapeake, Marmet, Belle, Alum Creek, Julian, Coal Fork, Sod, Woodville, Ashford, Racine and Alkol. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 96 and 100. West Virginia Turnpike between mile markers 82 and 95. Route 119 between mile markers 53 and 75, and near mile marker 79. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3808 8188 3824 8196 3838 8156 3818 8146 TIME...MOT...LOC 1740Z 249DEG 32KT 3820 8182 09
Special weather statement, Jul 20, 2:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT FRI JUL 20 2018
WVZ008-015-016-018-027-519-201845-
Calhoun-Jackson-Clay-Roane-Kanawha-Northwest Nicholas-
214 PM EDT FRI JUL 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CALHOUN...
WEST CENTRAL NICHOLAS...NORTHEASTERN KANAWHA...ROANE...SOUTHEASTERN
JACKSON AND SOUTHWESTERN CLAY COUNTIES...
At 214 PM EDT, radar indicated a broken line of strong thunderstorms
were located along a line extending from near Kenna to 7 miles east
of Sissonville to Elkview to near Coal Fork. Movement was northeast
at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Charleston, Spencer, Sissonville, Chesapeake, Marmet, Belle,
Clendenin, Cedar Grove, East Bank, Glasgow, Pinch, Glen, Coal Fork,
Elkview, Wallback, Amma, Procious, Indore, Kentuck and Left Hand.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 35.
Interstate 77 in West Virginia between mile markers 96 and 97.
West Virginia Turnpike between mile markers 85 and 95.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3894 8117 3828 8108 3825 8121 3826 8123
3825 8125 3818 8157 3869 8164
TIME...MOT...LOC 1814Z 237DEG 32KT 3865 8156 3851 8151 3843 8149 3828
8151
09Special weather statement, Jul 20, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT FRI JUL 20 2018
WVZ015-016-018-026>029-034-515>517-519-201915-
Wyoming-Calhoun-Northwest Raleigh-Clay-Roane-Southeast
Raleigh-Boone-Kanawha-Northwest Nicholas-Gilmer-Braxton-Northwest
Fayette-
249 PM EDT FRI JUL 20 2018
...A BROKEN LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN
CALHOUN...WEST CENTRAL NICHOLAS...SOUTHWESTERN GILMER...EASTERN
KANAWHA... SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE...NORTHWESTERN
RALEIGH... NORTHEASTERN WYOMING...CLAY...WESTERN FAYETTE AND
SOUTHEASTERN BOONE COUNTIES...
At 248 PM EDT, radar indicated a broken line of thunderstorms were
located along a line extending from 6 miles southeast of Spencer to
near Glen to 6 miles south of Bald Knob. Movement was east at 25 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Beckley, Fayetteville, Spencer, Clay, Oak Hill, Montgomery, Mount
Hope, Mabscott, Ansted, Oceana, Sophia, Clendenin, Glasgow, Smithers,
Gauley Bridge, Pratt, Prosperity, Burnwell, Arnoldsburg and Crab
Orchard.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 19 and 48.
West Virginia Turnpike between mile markers 43 and 79.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3771 8171 3771 8172 3777 8168 3778 8164
3779 8161 3780 8162 3780 8163 3783 8165
3831 8136 3880 8139 3886 8092 3831 8089
3764 8129
TIME...MOT...LOC 1848Z 270DEG 20KT 3873 8130 3832 8127 3778 8160
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:40 PM EDT | Special Weather Statement | RLX | Kanawha | 35 min |
| Jul 20, 2:14 PM EDT | Special Weather Statement | RLX | Kanawha, Roane | 31 min |
| Jul 20, 3:09 PM EDT | Special Weather Statement | RLX | Calhoun | 36 min |
| Jul 20, 3:25 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Gilmer, Lewis, Ritchie | 20 min |
| Jul 20, 3:59 PM EDT | Special Weather Statement | RLX | Braxton, Lewis | 46 min |
| Jul 20, 6:08 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Mason, Putnam, Wayne | 37 min |
| Jul 20, 6:42 PM EDT | Special Weather Statement | RLX | Boone, Jackson, Kanawha, Lincoln, Mingo, Putnam | 33 min |
| Jul 20, 7:20 PM EDT | Special Weather Statement | RLX | Boone, Jackson, Kanawha, Logan, Mingo, Roane | 25 min |
| Jul 20, 7:44 PM EDT | Special Weather Statement | RLX | Clay, Fayette, McDowell, Raleigh, Wyoming | 46 min |
| Jul 20, 5:08 PM EDT | Special Weather Statement | RLX | Jackson, Lawrence | 37 min |
| Jul 20, 5:41 PM EDT | Special Weather Statement | RLX | Gallia, Jackson, Lawrence | 34 min |
| Jul 20, 10:51 AM EDT | Special Weather Statement | RLX | Carter, Greenup | 39 min |
| Jul 20, 4:20 PM EDT | Flash Flood Watch | RLX | Carter, Greenup | 7 hr |
Nearby
Special Weather Statements in West Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.